Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 36, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Sep 12, 2008, 5:38 AM CDT for Sumner County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2008, 5:38 AM CDT (10:38 UTC)
- Expired
- Sep 12, 2008, 11:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Sumner County, KS
The radar
The Wichita radar (KICT), 53 km from the middle of the area, began a volume at 10:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 6:59 AM CDT | FLASH FLOOD | Wellington, KS | WATER OVER NUMEROUS ROADS ACROSS SUMNER COUNTY...INCLUDING HIGHWAY 160 AND US 81. |
| Sep 12, 10:15 AM CDT | FLASH FLOOD | Conway Springs, KS | KANSAS HIGHWAY 49 NORTH OF CONWAY SPRINGS AND KANSAS HIGHWAY 42 NEAR SUPPESVILLE ARE CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 81 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 10.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 121038
FFWICT
KSC191-121630-
/O.NEW.KICT.FF.W.0036.080912T1038Z-080912T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
538 AM CDT FRI SEP 12 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SUMNER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 1130 AM CDT.
* AT 530 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN 2 AND 4 INCHES OF RAIN HAS FALLEN
ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES
POSSIBLE.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ARGONIA...BELLE PLAINE...CALDWELL...CONWAY SPRINGS...GEUDA
SPRINGS...HUNNEWELL...MAYFIELD...MILAN...OXFORD...SOUTH HAVEN...
WELLINGTON...PERTH...RIVERDALE...WELLINGTON AIRPORT.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
WICHITA.
LAT...LON 3701 9780 3746 9780 3747 9714 3713 9713
3700 9715
$$
LAWSON1 follow-up statement
000
WGUS73 KICT 121229
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
729 AM CDT FRI SEP 12 2008
KSC191-121630-
/O.CON.KICT.FF.W.0036.000000T0000Z-080912T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMNER KS-
729 AM CDT FRI SEP 12 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 AM CDT FOR
SUMNER COUNTY...
AT 725 AM CDT...LOCAL LAW ENFORCEMENT OFFICIAL REPORTED WATER OVER
NUMEROUS ROADS ACROSS SUMNER COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3701 9780 3746 9780 3747 9714 3713 9713
3700 9715
$$
LAWSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:15 AM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Sep 12, 3:15 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 AM CDT FRI SEP 12 2008 .DISCUSSION... MAIN FORECAST CHALLENGE IS HEAVY RAINFALL/FLOODING POTENTIAL FROM TWO SEPARATE SYSTEMS: HIGH PRECIPITABLE WATER AIRMASS ALONG/E OF STALLED FRONTAL ZONE....AND THE POSSIBILITY FOR IKES REMNANTS AFFECTING SERN KS SAT NIGHT INTO SUN MORNING. TODAY-SATURDAY: SHORTWAVE TROF OVER THE CENTRAL ROCKIES EARLY THIS AM WILL EJECT OUT ACROSS THE CENTRAL PLAINS FRI NIGHT INTO SAT AS ADDITIONAL SHORTWAVE ENERGY DIGS SEWD OUT OF CANADA. AS A RESULT...THE FRONTAL BOUNDARY FROM SW THRU CENTRAL KS WILL LIKELY REMAIN STATIONARY TODAY...BEFORE SLOWLY MOVING EWD TONIGHT INTO SATURDAY REACHING SERN KS SAT PM. BEST HEAVY RAIN/FLOODING POTENTIAL DURING THIS TIME PERIOD WILL EXIST ACROSS CENTRAL/S-CNTRL KS AND PART OF THE FLINT HILLS...WHERE THE GFS/NAM-WRF SHOW A VERY HIGH PRECIPITABLE WATER AIRMASS (2 INCHES)...850 FN CONVERGENCE...AND SEVERAL WEAK UPPER DISTURBANCES TRACKING NEWD WITHIN THE SUBTROPICAL MOISTURE PLUME. ONLY CHANGE TO THE CURRENT FLOOD WATCH WAS TO EXTEND IT INTO 12Z-18Z SAT FOR THE AREA ALONG/SE OF A LYONS TO SALINA LINE. CONSENSUS QPF WITH SOME TWEAKS MADE TO HPC QPF...IS FOR 2 TO 5 INCHES IN THE FFA AREA WITH ISOLATED HIGHER AMOUNTS POSSIBLE WHERE TRAINING ECHOES OCCUR. CLOUD COVER AND RAIN WILL KEEP HIGHS BELOW NORMAL. SAT NIGHT-SUNDAY: AS UPPER TROFFING SWEEPS FROM THE NORTHERN PLAINS INTO THE GREAT LAKES DURING THE PERIOD...IKES REMNANTS ARE EXPECTED TO LIFT FROM EAST TX INTO THE MID-MISSISSIPPI VALLEY WITH A SPEED/TRACK IN BETWEEN THE SLOWER GFS AND FASTER ECMWF. THE HEAVY RAIN/FLOODING POTENTIAL WILL SHIFT INTO OUR FAR SERN KS COUNTIES...WHERE 2 TO 4 INCHES OF RAIN COULD FALL FROM SAT NIGHT INTO SUN AM. THE PROGRESSIVE NATURE TO IKES REMNANTS SHOULD KEEP AMOUNTS FROM GETTING TOO OUT OF CONTROL. WE MAY EVENTUALLY NEED A FLOOD WATCH FOR THESE COUNTIES BUT CONSENSUS WITH WFO SGF WAS TO HOLD OFF SINCE ITS 4TH/5TH PERIOD. MONDAY-WEDNESDAY: IN THE WAKE OF IKES REMNANTS...SHOULD SEE SUBSIDENCE OVER OUR AREA WITH CLEARING SKIES...AS UPPER RIDGING SPREADS EWD FROM THE ROCKIES. THIS SHOULD ALLOW FOR A GOOD DEAL OF SUNSHINE...WITH MONDAY LOOKING LIKE A 5 STAR DAY WITH LIGHT WINDS AND HIGHS IN LOW-MID 70S. TEMPERATURES WILL GRADUALLY WARM TO NORMAL VALUES BY WED. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 77 68 77 62 / 100 80 60 60 HUTCHINSON 76 64 77 58 / 100 80 50 40 NEWTON 77 67 77 61 / 100 80 60 60 ELDORADO 77 69 77 62 / 100 80 70 70 WINFIELD-KWLD 79 69 77 63 / 100 80 70 70 RUSSELL 72 60 77 55 / 100 60 30 10 GREAT BEND 72 61 77 55 / 100 70 30 20 SALINA 74 63 77 59 / 100 80 50 20 MCPHERSON 75 64 77 58 / 100 80 50 40 COFFEYVILLE 83 70 78 65 / 80 70 80 100 CHANUTE 82 70 78 64 / 80 70 80 100 IOLA 81 70 78 64 / 80 70 70 100 PARSONS-KPPF 83 70 78 65 / 80 70 80 100 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR KSZ049>053-067>071- 082-083-091>094. FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ032-033-047-048. &&
Hazardous weather outlook, Sep 12, 4:45 AM CDT, 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 445 AM CDT FRI SEP 12 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-130945- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 445 AM CDT FRI SEP 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT PERIODS OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY AND TONIGHT. HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE MAINLY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS ALONG WITH THE FLINT HILLS. PLEASE REFER TO THE FLOOD WATCH FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SHOWERS AND EMBEDDED THUNDERSTORMS WILL SHIFT INTO SOUTH CENTRAL AND SOUTHEASTERN KANSAS SATURDAY. HEAVY RAINFALL WILL CONTINUE TO BE A POSSIBILITY. FURTHERMORE...THE REMNANTS OF HURRICANE IKE ARE EXPECTED TO MOVE FROM EAST TEXAS INTO THE MID MISSISSIPPI VALLEY FROM SATURDAY NIGHT INTO SUNDAY WHICH COULD IMPACT FAR SOUTHEASTERN KANSAS WITH HEAVY RAINFALL AND FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER REPORTS OF HEAVY RAINFALL AMOUNTS GREATER THAN 1 INCH AND FLOODING WILL BE APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Local storm report, Sep 11, 11:45 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1145 PM CDT THU SEP 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLOOD 7 N SYLVAN GROVE 39.11N 98.39W
09/11/2008 LINCOLN KS LAW ENFORCEMENT
LARGER DITCHES FULL ALONG NORTH HIGHWAY 181...3 MILES
NORTH OF THE K18 INTERSECTION.
&&
EPSLocal storm report, Sep 12, 3:42 AM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
342 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM FLOOD ANTHONY 37.15N 98.03W
09/12/2008 HARPER KS LAW ENFORCEMENT
MINOR STREET FLOODING REPORTED IN ANTHONY.
0340 AM FLOOD WELLINGTON 37.27N 97.40W
09/12/2008 SUMNER KS LAW ENFORCEMENT
MINOR STREET FLOODING REPORTED IN WELLINGTON.
&&
RBLLocal storm report, Sep 12, 5:00 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT FRI SEP 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 AM FLASH FLOOD HARPER 37.29N 98.03W
09/12/2008 HARPER KS LAW ENFORCEMENT
A FOOT OF WATER OVER HIGHWAY 160 IN THE TOWN OF HARPER.
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 7:00 PM CDT | Areal Flood Warning | ICT | Russell | 5 hr |
| Sep 11, 8:06 PM CDT | Flash Flood Warning | ICT | Russell | 11 hr |
| Sep 11, 8:41 PM CDT | Areal Flood Warning | ICT | Lincoln | 5 hr |
| Sep 12, 12:10 AM CDT | Areal Flood Warning | ICT | Lincoln | 7 hr |
| Sep 12, 2:16 AM CDT | Areal Flood Warning | ICT | Cowley, Harper, Sumner | 8 hr |
| Sep 12, 2:34 AM CDT | Areal Flood Warning | ICT | Butler | 8 hr |
| Sep 12, 4:38 AM CDT | Flash Flood Warning | ICT | Harper | 6 hr |
| Sep 12, 4:45 AM CDT | Flash Flood Warning | ICT | Butler, Cowley | 6 hr |
| Sep 12, 5:10 AM CDT | Areal Flood Warning | ICT | Sedgwick | 8 hr |
| Sep 12, 5:48 AM CDT | Areal Flood Warning | ICT | Greenwood | 8 hr |
| Sep 12, 6:43 AM CDT | Flash Flood Warning | ICT | Sedgwick | 8 hr |
| Sep 12, 7:04 AM CDT | River Flood Warning | ICT | Butler, Cowley | 51 hr |
| Sep 12, 7:04 AM CDT | River Flood Warning | ICT | Butler, Cowley | 3 days |
| Sep 12, 7:46 AM CDT | Areal Flood Warning | ICT | Chase | 8 hr |
| Sep 12, 8:12 AM CDT | River Flood Warning | ICT | Butler | 66 hr |
| Sep 12, 8:14 AM CDT | River Flood Warning | ICT | Sedgwick | 54 hr |
| Sep 12, 8:17 AM CDT | Areal Flood Warning | ICT | Harvey | 5 hr |
| Sep 12, 8:20 AM CDT | River Flood Warning | ICT | Butler, Cowley | 5 days |
| Sep 12, 8:20 AM CDT | River Flood Warning | ICT | Cowley | 4 days |
| Sep 12, 8:22 AM CDT | River Flood Warning | ICT | Sumner | 3 days |
| Sep 12, 8:22 AM CDT | River Flood Warning | ICT | Cowley | 4 days |
| Sep 12, 8:36 AM CDT | River Flood Warning | ICT | Butler | 13 hr |
| Sep 12, 8:36 AM CDT | River Flood Warning | ICT | Butler | 13 hr |
| Sep 12, 9:03 AM CDT | River Flood Warning | ICT | Allen, Neosho | 53 hr |
| Sep 12, 9:03 AM CDT | River Flood Warning | ICT | Neosho | 3 days |
| Sep 12, 9:03 AM CDT | River Flood Warning | ICT | Labette, Neosho | 4 days |
| Sep 12, 9:03 AM CDT | River Flood Warning | ICT | Labette | 5 days |
| Sep 12, 9:19 AM CDT | Flash Flood Warning | ICT | Chase, Harvey, Marion | 5 hr |
| Sep 12, 9:30 AM CDT | Areal Flood Warning | ICT | Kingman | 6 hr |
| Sep 12, 9:32 AM CDT | River Flood Warning | ICT | Sumner | 41 hr |
| Sep 12, 10:08 AM CDT | Flash Flood Warning | ICT | Harper, Sumner | 4 hr |
| Sep 12, 10:44 AM CDT | Flash Flood Warning | ICT | Butler, Cowley | 4 hr |
| Sep 12, 1:36 PM CDT | Areal Flood Warning | ICT | Greenwood | 20 hr |
| Sep 12, 2:28 PM CDT | Areal Flood Warning | ICT | Butler, Chase, Cowley, Harper, Harvey, Kingman and 5 more | 18 hr |
| Sep 12, 2:28 PM CDT | River Flood Warning | ICT | Marion | 45 hr |
| Sep 12, 2:28 PM CDT | River Flood Warning | ICT | Chase | 3 days |
| Sep 12, 2:28 PM CDT | River Flood Warning | ICT | Chase, Lyon | 4 days |
| Sep 12, 2:49 PM CDT | Areal Flood Warning | ICT | Allen | 16 hr |
| Sep 12, 2:55 PM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 37 hr |
| Sep 12, 2:55 PM CDT | River Flood Warning | ICT | Sumner | 51 hr |
| Sep 12, 3:13 PM CDT | River Flood Warning | ICT | Sedgwick | 36 hr |
| Sep 12, 3:13 PM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 48 hr |
| Sep 12, 4:52 PM CDT | River Flood Warning | ICT | Sedgwick | 22 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.